Angiotensin-converting enzyme (ACE) inhibitor treatment was started in a 67-year-old woman with arterial hypertension. Two days later she complained of a hoarse, raspy voice and progressive abdominal pain. The laboratory investigation was within normal limits. However, CT scans of the abdomen revealed marked thickening of the proximal jejunum together with substantial fluid accumulation in the abdomen and pelvis. Due to the severity of the symptoms diagnostic laparatomy was considered as a surgical option. Several hours later the patient started to complain about a progressive inspiratory stridor, which resolved after treatment with epinephrine, antihistamines and corticosteroids. ACE inhibitor induced angioedema was suspected and ACE inhibitor treatment was stopped, after which the severe abdominal symptoms also resolved completely. ACE inhibitor induced angioedema is a rare and often unrecognised side effect of ACE inhibitor treatment that physicians need to be aware of in order to avoid unnecessary invasive procedures, including explorative laparatomy.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Competing interests: none.
Patient consent: Patient/guardian consent was obtained for publication.